Mirtazapine 15mg?


Hope everyone's 2014 started well! I've just been prescribed these by my doctor as Citalopram wasn't working. It says to take it an hour before bed and I did.

I was just wondering how everyone else has gotten on with these tablets? As they say they have weight gain in the side effects - which I am a little worried about due to the fact I want to lose weight not gain it!

Any other side effects that have affected anyone?

And does anyone actually sort of get along with them, do they help etc?

Just the usual questions really, I know everyones different but interested to see what might or could happen for me.

Have a good day! I'm off to renew my phone contract ugh decisions, decisions x

18 Replies

  • Hi Cara,

    I think most ADs have weight gain as a side effect, on Citalopram the chance is about 1 in 1000. It seems reasonable Mirtazapine will be similar, as the drug works in a similar way (I did have a look on Google but couldn't find a page for Mirtazapine like I did for Citalopram that actually lists the likelihood of side effects). I did find something from depression alliance that said one potential side effect is the reduction of white blood cells, which is dangerous, so if you start getting ill a lot soon after starting them, to go back to the doc. I'll post the link if you want?

    I've probably asked this before but do you get psychotherapy treatment as well?

  • Can you stop ruining my life please? I am clinging on to the fact that the pounds I've piled on are a direct result of the medication I simple have to take, and not caused by a diet of choccie biccies! X

  • Yeah if you could give me the link please, would be interesting to look at. I used to go for treatment, well when I say used too, I've been in the past years and went this one time then stopped going. I just dont feel like talking about my problems once a week is helpful for me? As it hasnt seemed to do anything in the past so why would it help me now? x

  • Sorry for taking ages:


  • haha don't worry about it, thank you! x

  • Hello

    Yes they will cause weight gain and also they will make you sleepy. There should be a leaflet in the box where you will see problems associated with this type of medication.

    AD s sometimes are best taken at night, after three weeks or so they will start working. If you take them in the morning they can make you sleepy during the day


  • oh, i didn't know about taking AD's in the morning would make you sleepy... this makes so much more sense haha thank you x

  • Hi

    I am on these and they really help. Only had slight weight gain.



  • I currently take 30mg of this medication and it has worked very well with my mood and anxiety, it took about 4 to 6 weeks to kick in. The only side effect was a stone in weight gain but I think being mentally well out weighs putting on weight.

  • I was taking them with another medication - not alone - but an increase in appetite was definitely noticeable when on mirtazapine.

    I didn't notice it for a while, but one day realised that I'd been craving bad food and pigging out non-stop for weeks. Looked up side affects and one was increased appetite.

    Mentioned it to a colleague. She said that explained why I was acting like I was gonna chop her arm off and eat it then day the lunch order came in late :D

  • Hi Amanda that's funny. My sister who never had a depressed day in her life lost her oldest daughter to Cancer a few years ago. Her GP put her on these and they helped her a lot plus counselling. She was always very thin but did out on a bit of weight with them, but she looked so much better. Once she knew they gave her a big appetite she was able to keep an eye on stuffing with sweet things, she is fine now and looks and feels


    I think it's trial and error, I am Effexor XL and didn't out on any weight.

    Happy New Year to you .


  • Hi..I take 15mg or 30mg at Night..I have been on these tablets since October..I found at first I was sleepy within an hour of taking them and getting up in the mornings is a nightmare as you can sleep easily 14 hours.. But after 4 weeks I found I am restless at night and takes ages to drop off,so the next day I am really tired as I struggled to sleep..Regards the weight gain,i noticed at the beginning I was feeling hungry but think I was comfort eating really..I put on about 7lbs but after a few weeks I kept an eye on my eating and lost it not long after..All in all for me its not a bad Tablet and you just have to stick with it,and watch the eating..Hope this helps,and good luck..x

  • yeah, today I woke up and it was quarter to 12! I usually wake naturally at 10 atm, my sleeping pattern was finally sorted... until this morning. They must make me sleep for ages! Only took my second tablet last night too. I'm just a little worried about the whole weight gain and appetite as I want to actually lose weight and start the 5:2 diet? Hope it doesn't make it difficult to lose also, as I've been struggling with my natural weight gain because of my depression rather then the tablets =[ x

  • I'm on venlafaxine at a fairly high dose and if we decide to change me it will be to either Mirtazapine (GP prefers this) or Moclobamide (my research on the topic suggests this is a better choice for my type of presentation)

    I also don't want the weight gain and my response to hypnotics for sleep is extreme.

    Everyone is different, lots of people hate venlafaxine but it has been great for me

  • i came off citropram usless did nothing ,was given mirtazapine,i took 3 tablets in all and have had 8 months ell since ,i lost my short term memorie my handwriting is like a 5 year olds and thank god i was to out of it to tie the knot correctly as i trie to hang myself ,i cant rive anymore,i cant go out alone ,pay bills by telephone and when asked if i had had a nice mas i sat n cried i cant remember

  • no i found them usless had 8 months of tem came off them not even a side effect mood change nothing at all im more settled on 4 diazepam 5mg a day n no antidepresants

  • I started on 15mg no effect so after a month docter increased to 30mg I find if taken about six oclock started working nicely by bed time defenally help me

  • Hi there , I just started it a week ago , mainly to help with sleep , first 2 knocked me out ,now sleep its a bit better but not great , I think It has stimulated my appetite , not great as I am over weight .. I doubt I will stay on it , I don't think its really for major depression ,, Good luck xx

You may also like...